Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 93, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2000, 5:34 AM CDT for Edmunds County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 2000, 5:34 AM CDT (10:34 UTC)
- Expired
- Jul 24, 2000, 6:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:40 AM CDT | Hail 1 | Roscoe, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 241035 SVRABR SDC045-241100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 534 AM CDT MON JUL 24 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 600 AM CDT * AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF IPSWICH...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IPSWICH AROUND 540 AM CDT PLAINVIEW COLONY AROUND 545 AM CDT CRAVENS CORNER...DEERFIELD COLONY AROUND 550 AM CDT MINA AROUND 600 AM CDT GO INSIDE A STURDY BU9ILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 24, 3:00 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT MON JUL 24 2000 MODELS ARE SIMILAR WITH MAIN FEATURES BUT HANDLE H5 LOW MOVING THROUGH THE RIDGE DIFFERENTLY. AVN IS VERY CONSISTENT WITH PREVIOUS RUN ALTHOUGH ETA SEEMS TO HAVE A GOOD HANDLE ON CURRENT SITUATION. WILL USE A BLEND OF AVN/ETA. NGM SEEMS TOO FAST IN THIS CASE. MAIN CONCERN FOR TODAY IS TIMING OF CONVECTION. SPC HAS MDT RISK TO OUR SOUTHEAST AND SLIGHT RISK OVR MUCH OF THE CWA. LATEST IR SATELLITE SHOWING CONVECTION IS CURRENTLY ONGOING CLOSE TO STRENGTHENING SURFACE LOW MOVING OUT OF MONTANA. WARM FRONT ALSO HAS AN AREA OF CONVECTION ASSOCIATED WITH IT. AT THIS TIME CONVECTION IS DISSIPATING AS IT MOVES EAST TOWARD ABERDEEN COUNTY WARNING AREA. LAPS DATA SHOWING HIGHEST DEWPOINTS AND MOST UNSTABLE AIR TO OUR SOUTHWEST. ETA AND AVN SIMILAR IN MOVING THIS LOW INTO NEBRASKA AND SETTING UP WARM FRONT ALONG SOUTHERN SOUTH DAKOTA BORDER. STRONG LOW LEVEL FEED INTO WARM FRONT FOR MOST OF TODAY. ETA DEPICTS 35+ KTS THROUGH NEBRASKA. GOOD H25 DIVERGENCE BULLS EYE FORMS ALSO TO OUR SOUTH LATER THIS AFTERNOON. SO EXPECT BEST CHANCE FOR CONVECTION WILL OCCUR ALONG WARM FRONT TO OUR SOUTH. DO LIKE NCEP DEPICTION OF SEPERATE AND TRAILING COLD FRONT FROM NORTHERN LOW AND EXPECT OUR BEST CHANCE OF CONVECTION HERE WILL BE ASSOCIATED WITH IT. BOTH MODELS DEPICT COOLING OF THE LAYER BELOW H70. ETA TIME HEIGHT CROSS SECTION THEN SHOWS AREA OF LOW LAYER LIFT ASSOCIATED WITH PASSING COLD FRONT LATE IN THE EVENING. MODEL SOUNDINGS DEPICT LIFTED INDEX VALUES FALLING TO -3C TO -7C BY THIS AFTERNOON WITH CAPES FROM AROUND 1200 J/KG TO 3000 J/KG WITH THE ETA HAVING THE MOST UNSTABLE VALUES. THE AVN BRINGS COOLER AIR INTO LOW LEVELS IN THE EAST FASTER THAN ETA. WILL KEEP POPS IN ALL AREAS BUT FEEL ENOUGH UNCERTAINTY ABOUT LOCATION AND TIMING THAT WILL NOT UP POPS MUCH FROM CURRENT VALUES AND WILL NOT MENTION SEVERE IN THIS AREA. TONIGHT WILL KEEP CHANCE OF CONVECTION ALONG FRONT WHICH WILL NOT CLEAR OUR AREA UNTIL MORNING. ETA ESPE\CIALLY HOLDS IN MID LEVEL MOISTURE THROUGH TUESDAY SO WILL BE IN NO HURRY TO CLEAR SKIES. .ABR...NONE KEEFE N
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:01 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 29 min |
| Jul 24, 6:36 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 24 min |
| Jul 24, 6:41 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jul 24, 6:45 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 60 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.